|Title||Intentional use of carbapenem antibiotics for valproic acid toxicity: A case report.|
|Publication Type||Journal Article|
|Year of Publication||2018|
|Authors||Khobrani MA, Dudley SW, Huckleberry YC, Kopp BJ, Biggs AD, French RNE, Shirazi FM, Erstad BL|
|Journal||J Clin Pharm Ther|
|Date Published||2018 Oct|
|Keywords||Anticonvulsants, Carbapenems, Drug Interactions, Humans, Male, Meropenem, Middle Aged, Valproic Acid|
WHAT IS KNOWN AND OBJECTIVE: The interaction between valproic acid (VPA) and carbapenem antibiotics is well described with previous reports suggesting a reduction in VPA half-life between 47% and 90%. As described in this case, this interaction might be beneficial in the setting of toxic VPA ingestion.
CASE DESCRIPTION: An intubated, unresponsive patient arrived via emergency medical services after toxic VPA ingestion. Meropenem was prescribed for a suspected pneumonia and to take advantage of the VPA interaction. We observed a 56% decline in half-life with short-term meropenem dosing and an improvement in mental status shortly after administration.
WHAT IS NEW AND CONCLUSION: Our findings suggest a potential role for short-term carbapenem therapy for VPA overdose.
|Alternate Journal||J Clin Pharm Ther|
Intentional use of carbapenem antibiotics for valproic acid toxicity: A case report.
Robert N.E. French, MD, MPH
Farshad "Mazda" Shirazi, MD, PhD, FACEP, FACMT